Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 18, 2004, 2:15 PM EDT for Guernsey County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 2:15 PM EDT (18:15 UTC)
- Expired
- May 18, 2004, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Guernsey County, OH
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 181817 FFWPBZ OHC059-182115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GUERNSEY COUNTY IN OHIO * UNTIL 515 PM EDT * AT 211 PM EDT...FLASH FLOODING IS INDICATED BY RADAR RAINFALL ESTIMATES OF ALMOST TWO INCHES OF RAIN IN THE PAST HOUR. RAPID RISES CAN BE EXPECTED ALONG COON RUN. FOGLE ROAD EAST OF SALT FORK LAKE MAY EXPERIENCE ROAD FLOODING. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4015 8127 3997 8125 3998 8151 4015 8150 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:25 AM EDT, 10 hours 50 minutes earlier.
Area forecast discussion, May 18, 3:25 AM EDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 AM EDT TUE MAY 18 2004 IN THE SHORT-TERM, FOR DAY 1, PER CURRENT RADAR DATA, AND LATEST ETA AND GFS RUNS COLLABORATED WITH SPC AND HPC DISCUSSION, WILL KEEP MENTION OF POSSIBILITY OF THUNDERSTORMS TODAY AND TONIGHT BEING SEVERE WITH DAMAGING WIND AND LARGE HAIL AND HAVING HEAVY RAIN. SO FLOOD WATCH MAINTAINED TODAY AND TONIGHT. AS THE CURRENT STORMS EXIT THE UPPER OHIO VALLEY, ANOTHER COMPLEX FROM MICHIGAN CAN AFFECT THE UPPER OHIO VALLEY THIS MORNING. SPC CONCURS WITH THE ETA/GFS SOLUTIONS, THAT THERE CAN BE ANOTHER COMPLEX MOVING THROUGH THE UPPER OHIO VALLEY SOMETIME TONIGHT. THIS LAST ONE CAN HAVE THE MOST RAINFALL AS THE FRONTAL BOUNDARY BECOMES ORIENTED WEST-EAST AND HENCE PARALLEL TO THE UPPER LEVEL STEERING JET STREAM. LOOKING FURTHER AHEAD FOR DAYS 2-7, THE GFS SHOWS THE ZONAL UPPER FLOW CONTINUING INTO NEXT WEEK. SO THE UPPER OHIO VALLEY CAN EXPECT TEMPERATURES THROUGH DAY 7 TO BE NEAR OR ABOVE NORMAL WITH A COUPLE OF PRECIPITATION OPPORTUNITIES. ...GIORDANO .PBZ WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY. OH...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY. WV...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY. MD...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY. &&
Hazardous weather outlook, May 18, 2:10 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE MAY 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-190900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 210 PM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY THUNDERSTORM RAINS OF DAY 1. FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 18, 10:29 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1029 AM EDT TUE MAY 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-182225- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1029 AM EDT TUE MAY 18 2004 ...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE THROUGH TONIGHT... NOAA NATIONAL WEATHER SERVICE SAYS THE UPPER OHIO VALLEY MAY HAVE SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIME THREATS ARE DAMAGING WIND AND LARGE HAIL. THE STORMS MAY ALSO HAVE ENOUGH HEAVY RAIN TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR DRAINAGE. PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING CAN BE ANOTHER HAZARD. WHEN THUNDERSTORMS THREATEN... GO INDOORS... PREFERABLY INTO A STRONG BUILDING. WHEN FLOODING THREATENS...GO TO HIGHER GROUND. NEVER GO THROUGH FLOODED ROADS ESPECIALLY AT NIGHT. YOU COULD BE SWEPT AWAY BY THE FAST DEBRIS LADEN CURRENT. LISTEN FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 18, 12:49 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1249 PM EDT TUE MAY 18 2004 OHZ039-048-057-058-181815- COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH- 1249 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS DEVELOPING... NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES. THESE STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2 PM.
Special weather statement, May 18, 2:02 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT TUE MAY 18 2004 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032- WVZ001>004-181915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA- GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH- LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV- TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA- 202 PM EDT TUE MAY 18 2004 ...THUNDERSTORMS MOVING ACROSS THE AREA... THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:23 AM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 52 min |
| May 18, 3:03 PM EDT | Flash Flood Warning | PBZ | Belmont | 3 hr |
| May 18, 3:16 PM EDT | Flash Flood Warning | PBZ | Muskingum | 3 hr |
| May 18, 3:52 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 3 hr |
| May 18, 4:25 PM EDT | Flash Flood Warning | PBZ | Carroll | 3 hr |
| May 18, 5:04 PM EDT | Flash Flood Warning | PBZ | Coshocton | 3 hr |
| May 18, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 67 min |
| May 18, 5:15 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| May 18, 5:49 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum | 56 min |
Nearby
Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.